Georgia, 2019Damaging Winds in Georgia, May 9, 2019
May 9, 2019 · NWS FFC · 4 events in 3 counties and zones
Isolated severe storms affected a small portion of west-central Georgia during the evening hours. Damaging winds were the primary threat.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms affected a small portion of west-central Georgia during the evening hours. Damaging winds were the primary threat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 9, 2:25 PM EST, 7 minutes earlier.
Area forecast discussion, May 9, 2:25 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
325 PM EDT Thu May 9 2019
.SHORT TERM /Tonight through Friday Night/...
...Severe Storms Possible Through This Evening...
Continue to monitor progression of of squall line through far east
Alabama and now moving into our western tier. This is about 2
hours ahead of schedule from the previous hi res guidance and
there is some risk of this activity outracing its forcing but that
would not likely occur until its gets closer to Atlanta metro.
Until then, expect continued strong to locally severe activity for
the next couple of hours with this line. Southern portion of the
line is feeding more on enhanced instability than mid level
forcing. This instability axis does stretch into our southwest
zones so could see some enhanced storm development there.
Models march this activity right on through central GA this
evening with just stray showers left in its wake for the remainder
of the overnight period. Low clouds will certainly develop with
the moisture in place but fog will be limited by slightly elevated
winds during the night time period. That said, some of the wind
sheltered locations and areas that receive abundant rainfall could
see more significant reductions to visibility.
With most of the shortwave energy remaining to the west for
Friday, it has all the makings of a typical summer day across the
area. CAPE values will approach 2000 J/KG with precipitable water
around 1.5 inches, all leading to generally mid range chance pops
favored during the afternoon. Downdraft CAPE looks higher than
previous days so could see some higher chances for stronger
downdrafts with some of the activity.
As we head into late Fri night and Sat morning, should see a
rapid increase in pops as strong shortwave moves through Alabama.
Based on setup, could see some training of cells through Sat
morning and perhaps transition to more of a heavy rainfall and
flood threat.
Deese
.LONG TERM /Saturday through Thursday/...
Only tweaks to the long term based on the latest guidance.
A wet and stormy Saturday and Sunday is still expected.
BDL
&&
.PREV DISCUSSION... /issued 151 PM EDT Thu May 9 2019/
PREV DISCUSSION... /issued 1102 AM EDT Thu May 9 2019/
LONG TERM /Friday Night through Wednesday/...
A stationary boundary across the southeast states will contribute to
unsettled weather for the weekend.
A stalled frontal boundary across northern GA will provide focus for
several rounds of convection through the weekend. At the beginning
of the period, the old frontal boundary should be situated just
south of the GA/NC/TN line. The models do push the boundary a bit
northward later Saturday into Sunday as a wave of low pressure moves
northeast along the boundary. The stronger wave of low pressure will
help drag the boundary through the remainder of the CWFA late Sunday
into early Monday. High pressure builds in for the remainder of the
long term period. Overall, there have been no major timing changes
to the forecast.
Not confident on how far north of the GA/TN/NC state line the
boundary will move, but the front should be close enough to the far
northern portion of the CWFA should retain the highest pops. In
addition, the axis of heaviest QPF remains in just about the same
place as yesterdays runs...mainly along and north of a Douglasville
to Atlanta to Athens line. However, the QPF values have increased,
especially across the highest elevations. Storm Total QPF from
Friday Night through Monday ranges from 1-2 inches north of
Interstate 20 with some locally higher amounts of 3-4 inches across
the higher terrain. South of I-20, values of an inch or less are
likely.
High pressure and drier conditions are anticipated for Tuesday
through Thursday. A brief return to more normal temps Monday and
Tuesday quickly moderate for the latter half of the week back to
above normal values.
NListemaa
AVIATION...
18Z UPDATE...
Winds at ATL have been flirting with SSW at ATL but this looks to
be fleeting and have kept them on the east side for now. VFR
conditions for now but a complex of storms and MVFR cigs poised
over Alabama will be headed for the terminals late this afternoon
into the evening hours. After 22Z looks to be the most favorable
timing for now and will include a TEMPO for all sites with MCN and
AHN just a few hours later with the TEMPO. Low cigs to develop in
the wake of this activity and have added in a period of IFR for
Friday morning for most sites.
//ATL CONFIDENCE...18Z UPDATE...
Medium on TSRA timing and IFR.
High on remaining elements.
Deese
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 65 84 66 79 / 70 40 70 80
Atlanta 67 84 67 79 / 70 40 70 80
Blairsville 61 78 61 73 / 60 40 70 80
Cartersville 65 82 65 78 / 80 50 70 80
Columbus 68 87 68 85 / 60 50 40 60
Gainesville 65 81 65 76 / 60 40 70 80
Macon 66 87 67 85 / 60 40 50 60
Rome 64 83 64 78 / 80 50 70 80
Peachtree City 65 85 65 80 / 70 50 60 70
Vidalia 68 88 68 88 / 30 40 40 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Deese
LONG TERM....BDL
AVIATION...Deese
Hazardous weather outlook, May 9, 9:00 AM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1000 AM EDT Thu May 9 2019
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1000 AM EDT Thu May 9 2019
This Hazardous Weather Outlook is for portions of North and
Central Georgia.
.DAY ONE...This afternoon and Tonight...
Scattered to numerous thunderstorms are expected over portions of
north and central Georgia this afternoon into tonight.
A few storms will be strong and possibly severe over portions
of north and west Georgia. The main hazards will be strong and
possibly damaging winds, frequent lightning and heavy rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
There is a chance of thunderstorms across the area
Friday into early Monday, with the greatest coverage on Saturday
and Sunday. A few storms could be strong and possibly severe with
gusty winds and frequent lightning. Heavy rainfall will also be
possible, especially across far north Georgia where localized
flooding could occur.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, May 9, 2:10 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
310 PM EDT Thu May 9 2019
GAZ001-092000-
Dade GA-
310 PM EDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DADE COUNTY UNTIL 400 PM
EDT...
At 309 PM EDT...National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from Orme to
Pisgah...and moving northeast at 35 mph.
HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...the
leading edge of this line of storms has also exhibited
areas of localized rotation. A brief tornado could
quickly form.
Some locations in the path of these storms include
Morganville, Hooker, Cole City and Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3498 8537 3488 8543 3493 8549 3487 8558
3488 8559 3495 8560 3498 8560
TIME...MOT...LOC 1909Z 237DEG 31KT 3501 8577 3468 8583
WIND...50MPHThunderstorm Wind, Chattooga
- When
- May 9, 2:32 PM EST to 2:37 PM EST
- Where
- Chattooga County, 0.69 mi S of Silver Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 34.390, -85.300
Dispatch reported multiple power lines down along Silver Leaf Drive.
Thunderstorm Wind, Floyd
- When
- May 9, 2:40 PM EST to 2:45 PM EST
- Where
- Floyd County, 1.5 mi NNW of Garden Lakes
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 34.300, -85.240
Dispatch reported multiple power lines down along Bent Creek Drive, just northwest of Rome.
Thunderstorm Wind, Chattahoochee
- When
- May 9, 5:35 PM EST to 5:40 PM EST
- Where
- Chattahoochee County, 4.5 mi SSW of Cottage Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 32.240, -84.910
Dispatch reported at least 3 trees down at the entrance of River Bend Park. Time estimated from radar.
Thunderstorm Wind, Chattahoochee
- When
- May 9, 5:51 PM EST to 5:56 PM EST
- Where
- Chattahoochee County, 2.23 mi NW of Cusseta to 1.2 mi SSW of Cusseta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 32.320, -84.800
Dispatch reported multiple trees and power lines down between the 15th mile marker along Hwy 520 and Missouri River Road, just south of Cusseta.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Louisiana, May 9 to 10, 2019$46 million · 3 in hail · 12 events
- Heat in Nevada, May 9, 20191 death · 1 event
- Tornado and Damaging Winds in Mississippi, May 9, 2019$250,000 · EF1 · 6 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2019$50,000 · 4.5 in hail · 32 events
- Tornadoes and Damaging Winds in Alabama, May 9, 2019$900 · EF1 · 25 events
- Flash Flooding and Hail in Texas, May 9, 2019$20,000 · 2 in hail · 18 events
- Hail and Damaging Winds in Texas, May 9, 2019$30,000 · 1 in hail · 5 events
- Damaging Winds in Alabama, May 9, 201950 kt wind · 15 events
- Tornado and Damaging Winds in Alabama, May 9 to 12, 2019$12,000 · EF0 · 9 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 9 to 10, 20198 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 9 to 10, 201966 kt wind · 7 events
- Flooding in California, May 9 to 10, 20197 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837758, 837759, 837760, 837761.